# SDR 2001FA0000098

- Difficulty date: June 6, 2001
- Submitted: July 13, 2001
- Operation: General aviation
- Aircraft: N5838A
- Make and model: Cessna 172
- Aircraft serial: 28438
- System (JASC): 5530 · Vertical Stabilizer
- Part: Rib
- Condition: Broken
- Location: Rudder
- Part time: 419 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

UPPER RUDDER RIB WAS FOUND BROKEN AT THE OPENING FOR UPPER HINGE BOLT INSTALLATION ACCESS.  THIS TYPE OF DAMAGE IS A REOCCURRING PROBLEM DUE TO A LACK OF PROPER GUST LOCKS FOR THE RUDDERS, WIND SLAPPING OF THE RUDDER WITH THE ARM OF THE BALANCE WEIGHT CAUSING CRACKS IN THE RIB WEAK POINT EVEN WITH THE ADDED DOUBLER.  PROPER SECURING THE RUDDER WHEN OUTSIDE, MAY PREVENT FURTHER DAMAGE.
